Heparin-Induced Thrombocytopenia: A Comprehensive Clinical Review

Research output: Contribution to journalReview articlepeer-review

141 Scopus citations

Abstract

Heparin-induced thrombocytopenia is a profoundly dangerous, potentially lethal, immunologically mediated adverse drug reaction to unfractionated heparin or, less commonly, to low-molecular weight heparin. In this comprehensive review, the authors highlight heparin-induced thrombocytopenia's risk factors, clinical presentation, pathophysiology, diagnostic principles, and treatment. The authors place special emphasis on the management of patients requiring procedures using cardiopulmonary bypass or interventions in the catheterization laboratory. Clinical vigilance of this disease process is important to ensure its recognition, diagnosis, and treatment. Misdiagnosis of the syndrome, as well as misunderstanding of the disease process, continues to contribute to its morbidity and mortality.

Original languageEnglish
Pages (from-to)2519-2532
Number of pages14
JournalJournal of the American College of Cardiology
Volume67
Issue number21
DOIs
StatePublished - 31 May 2016

Keywords

  • anticoagulant agents
  • antithrombin agents
  • argatroban
  • bivalirudin
  • cardiopulmonary bypass
  • platelets

Fingerprint

Dive into the research topics of 'Heparin-Induced Thrombocytopenia: A Comprehensive Clinical Review'. Together they form a unique fingerprint.

Cite this